The Annals of Probability

Uniqueness of Gibbs measures for continuous hardcore models

David Gamarnik and Kavita Ramanan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We formulate a continuous version of the well-known discrete hardcore (or independent set) model on a locally finite graph, parameterized by the so-called activity parameter $\lambda >0$. In this version the state or “spin value” $x_{u}$ of any node $u$ of the graph lies in the interval $[0,1]$, the hardcore constraint $x_{u}+x_{v}\leq 1$ is satisfied for every edge $(u,v)$ of the graph, and the space of feasible configurations is given by a convex polytope. When the graph is a regular tree, we show that there is a unique Gibbs measure associated to each activity parameter $\lambda >0$. Our result shows that, in contrast to the standard discrete hardcore model, the continuous hardcore model does not exhibit a phase transition on the infinite regular tree. We also consider a family of continuous models that interpolate between the discrete and continuous hardcore models on a regular tree when $\lambda =1$ and show that each member of the family has a unique Gibbs measure, even when the discrete model does not. In each case the proof entails the analysis of an associated Hamiltonian dynamical system that describes a certain limit of the marginal distribution at a node. Furthermore, given any sequence of regular graphs with fixed degree and girth diverging to infinity, we apply our results to compute the asymptotic limit of suitably normalized volumes of the corresponding sequence of convex polytopes of feasible configurations. In particular this yields an approximation for the partition function of the continuous hard core model on a regular graph with large girth in the case $\lambda =1$.

Article information

Source
Ann. Probab., Volume 47, Number 4 (2019), 1949-1981.

Dates
Received: August 2017
First available in Project Euclid: 4 July 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1562205694

Digital Object Identifier
doi:10.1214/18-AOP1298

Mathematical Reviews number (MathSciNet)
MR3980912

Zentralblatt MATH identifier
07114708

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B820
Secondary: 82B27: Critical phenomena 68W25: Approximation algorithms

Keywords
Hardcore model independent set Gibbs measures phase transition partition function linear programming polytope volume computation convex polytope computational hardness regular graphs

Citation

Gamarnik, David; Ramanan, Kavita. Uniqueness of Gibbs measures for continuous hardcore models. Ann. Probab. 47 (2019), no. 4, 1949--1981. doi:10.1214/18-AOP1298. https://projecteuclid.org/euclid.aop/1562205694


Export citation

References

  • [1] Bandyopadhyay, A. and Gamarnik, D. (2008). Counting without sampling: Asymptotics of the log-partition function for certain statistical physics models. Random Structures Algorithms 33 452–479.
  • [2] Barvinok, A. (2016). Combinatorics and Complexity of Partition Functions. Algorithms and Combinatorics 30. Springer, Cham.
  • [3] Bayati, M., Gamarnik, D., Katz, D., Nair, C. and Tetali, P. (2007). Simple deterministic approximation algorithms for counting matchings. In STOC’07—Proceedings of the 39th Annual ACM Symposium on Theory of Computing 122–127. ACM, New York.
  • [4] Dyer, M., Frieze, A. and Kannan, R. (1991). A random polynomial-time algorithm for approximating the volume of convex bodies. J. Assoc. Comput. Mach. 38 1–17.
  • [5] Dyer, M. E. and Frieze, A. M. (1988). On the complexity of computing the volume of a polyhedron. SIAM J. Comput. 17 967–974.
  • [6] Galvin, D., Martinelli, F., Ramanan, K. and Tetali, P. (2011). The multistate hard core model on a regular tree. SIAM J. Discrete Math. 25 894–915.
  • [7] Gamarnik, D. and Katz, D. (2012). Correlation decay and deterministic FPTAS for counting colorings of a graph. J. Discrete Algorithms 12 29–47.
  • [8] Georgii, H.-O. (1988). Gibbs Measures and Phase Transitions. De Gruyter Studies in Mathematics 9. de Gruyter, Berlin.
  • [9] Huber, P. J. and Ronchetti, E. M. (2009). Robust Statistics, 2nd ed. Wiley Series in Probability and Statistics. Wiley, Hoboken, NJ.
  • [10] Jerrum, M. and Sinclair, A. (1997). The Markov chain Monte Carlo method: An approach to approximate counting and integration. In Approximation Algorithms for NP-Hard Problems (D. Hochbaum, ed.) PWS Publishing Company, Boston, MA.
  • [11] Kelly, F. P. (1985). Stochastic models of computer communication systems. J. Roy. Statist. Soc. Ser. B 47 379–395.
  • [12] Li, L., Lu, P. and Yin, Y. (2012). Correlation decay up to uniqueness in spin systems. In Proceedings of the Twenty-Fourth Annual ACM-SIAM Symposium on Discrete Algorithms 67–84. SIAM, Philadelphia, PA.
  • [13] Luen, B., Ramanan, K. and Ziedins, I. (2006). Nonmonotonicity of phase transitions in a loss network with controls. Ann. Appl. Probab. 16 1528–1562.
  • [14] Mézard, M. and Parisi, G. (2003). The cavity method at zero temperature. J. Stat. Phys. 111 1–34.
  • [15] Ramanan, K., Sengupta, A., Ziedins, I. and Mitra, P. (2002). Markov random field models of multicasting in tree networks. Adv. in Appl. Probab. 34 58–84.
  • [16] Rivoire, O., Biroli, G., Martin, O. C. and Mezard, M. (2004). Glass models on Bethe lattices. Eur. Phys. J. B 37 55–78.
  • [17] Simon, B. (1993). The Statistical Mechanics of Lattice Gases. Vol. I. Princeton Series in Physics. Princeton Univ. Press, Princeton, NJ.
  • [18] Sly, A. (2010). Computational transition at the uniqueness threshold. In 2010 IEEE 51st Annual Symposium on Foundations of Computer Science—FOCS 2010 287–296. IEEE Computer Soc., Los Alamitos, CA.
  • [19] Spitzer, F. (1975). Markov random fields on an infinite tree. Ann. Probab. 3 387–398.
  • [20] Weitz, D. (2006). Counting independent sets up to the tree threshold. In STOC’06: Proceedings of the 38th Annual ACM Symposium on Theory of Computing 140–149. ACM, New York.
  • [21] Zachary, S. (1983). Countable state space Markov random fields and Markov chains on trees. Ann. Probab. 11 894–903.